Press-Republican

Ask Dr. K

May 31, 2012

Anti-thyroid medication treats symptoms of Graves' disease

DEAR DOCTOR K: My best friend was just diagnosed with Graves' disease. I'd like to understand the condition and what her treatment will entail.

DEAR READER: Graves' disease is an autoimmune disease that can affect the thyroid gland, eyes and skin. In almost all cases, it causes the thyroid gland to be overactive.

The thyroid gland is located in the front of the neck, close to the Adam's apple. It produces hormones that control how our bodies use energy.

Thyroid hormones stimulate metabolism in all our cells. We need a certain amount of thyroid hormones for the body to function normally. When the thyroid gland is underactive, many body processes slow down. When it is overactive, and levels of thyroid hormone in the blood are too high, our cells and organs are overstimulated.

This overstimulation causes symptoms such as these:

  • Brain and nerves: nervousness, insomnia, emotional swings, shaking (tremor) of the hands;
  • Skin: sweating, feeling hot all the time;
  • Heart and lungs: rapid heartbeat (palpitations), shortness of breath;
  • Muscles: muscle weakness;
  • Weight loss, because cells are burning calories more easily;
  • Eyes: The eyeballs push out, so that a person looks "wide-eyed," or frightened;
  • Thyroid: goiter, an enlarged thyroid gland that produces a bulge in the front of the neck.

What causes Graves' disease? The immune system makes antibodies that stimulate the thyroid gland to make excessive amounts of thyroid hormones. Those same antibodies cause the gland to grow larger in many people with Graves' disease.

Treatment focuses on a short-term and a long-term goal. In the short term, the goal is to rapidly relieve symptoms. In the long term, the goal is to slow the thyroid's production of thyroid hormone.

Symptoms such as palpitations, increased heart rate, tremor and nervousness are treated with a beta-blocker medication such as propanolol (Inderal). For anxiety and insomnia, a doctor may prescribe an anti-anxiety medication.

Text Only | Photo Reprints
Ask Dr. K
Videos: Editor Picks